Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2003, 1:45 PM EDT for Broome County, New York; Susquehanna County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 1:45 PM EDT (17:45 UTC)
- Expired
- Jul 21, 2003, 2:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Broome County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS51 KBGM 211745 SVRBGM NYC007-PAC115-211845- BULLETIN EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 145 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BROOME COUNTY IN CENTRAL NEW YORK NORTH CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 245 PM EDT * AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREAT BEND...OR ABOUT 10 MILES SOUTHEAST OF BINGHAMTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HICKORY GROVE AT 150 PM EDT LANESBORO AT 155 PM EDT WINDSOR AND EAST WINDSOR AT 200 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4200 7605 4184 7595 4197 7553 4217 7553
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:50 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 21, 10:50 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1050 AM EDT MON JUL 21 2003 RADAR SHOWS TWO SML MCV-LIKE SYSTEMS WEAKENING AS THEY MOV E-NE ACRS C NY. THIS ACVTY WILL CONT TO MOV ACRS MUCH OF NRN AND WRN CWA THRU THE DAY. WITH PLENTY OF CLDS ARND IN THE CURRENT RAIN AREAS I DON/T SEE MUCH POTENTIAL FOR SIG DESTABLIZATION IN THESE AREAS. NE PA APPEARS THAT IT WILL REMAIN PS THRU A GOOD PART OF AFTRN WITH DWPTS IN THE MID 60S AND AFTRN MAX TEMPS LIKELY EXCEEDING 80 DEGREES. AMS WILL DESTABLIZE FROM SUNSHINE TO A POINT TO SUPPORT TSRA. CAPE IS RATHER NARROW AND SKINNY IN THE ETA BUFKIT IN NE PA. THINK POTENTIAL FOR SVR IS SMALL AND WILL NOT ISSUE AN SPS. THE SLGHT RISK IS MENTIONED IN THE HWO. MODELS SUGGEST ACVTY CONTS TO SLOLY WORK E AND EVENTUALLY STALLS OUT IN NERN PA AND ERN NY AS SFC BNDRY BECOMES PARRALLEL TO UPR FLO. THIS SET UP CUD SPELL POTENIAL FOR HVY RAINFALL AS A FEW WAVES RIDE NE ALONG THIS BNDRY THRU WED. PW/S WILL RUN OVR 1.5 INCHES THRU A GOOD PART OF TUE INDICATIVE OF MOISTURE IN PLACE. MODEL QPF/S ALSO SHOW A WIDE BAND OF OVR 2 INCHES FROM SE ACRS PARTS OF C NY TO EXTREME NE PA. THIS SUGGESTS THAT THERE CUD BE A NARROW BAND OF EXCESSIVE RAINFALL IN OUR ERN ZONES FM TON INTO WED. HARD TO PINPOINT WHERE AND WHEN THIS WILL OCCUR SO NO FLASH FLOOD WATCHES ATTM. WILL CONSIDER ESF THIS AFTRN FOR NEXT COUPLE OF DAYS TO HIGHLIGHT POTENTIAL FOR LOCALIZED FLASH FLOODING ASSUMING 12Z GUIDC CONTS TO SUPPORT THE ABV. .BGM...NONE. NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 9 hours 10 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR DAMAGE. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN. CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO ADDITIONAL HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS AFTERNOON AND EVENING. JAB
In the hours before
Special weather statement, Jul 21, 1:43 PM EDT, 2 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 143 PM EDT MON JUL 21 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CHEMUNG...CORTLAND...SCHUYLER...STEUBEN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:08 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 52 min |
| Jul 21, 2:10 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 50 min |
| Jul 21, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 35 min |
| Jul 21, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 21 min |
| Jul 21, 4:00 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 45 min |
| Jul 21, 4:22 PM EDT | Tornado Warning | BGM | Steuben | 23 min |
| Jul 21, 4:44 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 61 min |
| Jul 21, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 59 min |
| Jul 21, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Tompkins | 57 min |
| Jul 21, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland | 57 min |
| Jul 21, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 48 min |
| Jul 21, 6:22 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 53 min |
| Jul 21, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jul 21, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| Jul 21, 7:08 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 27 min |
| Jul 21, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 42 min |
| Jul 21, 5:39 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 36 min |
| Jul 21, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna | 41 min |
| Jul 21, 6:33 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.